Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 135, NWS Kansas City, MO

May 8, 2002Macon County, Randolph County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 8, 2002, 8:17 PM CDT for Macon County, Randolph County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2002, 8:17 PM CDT (01:17 UTC)
Expired
May 8, 2002, 9:00 PM CDT
In force
43 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Macon County, MO, Randolph County, MO

The radar

The Pleasant Hill radar (KEAX), 175 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
2470 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 090117
SVRMCI
MOC121-175-090200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
816 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN NORTH CENTRAL MISSOURI
  RANDOLPH COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 900 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
  BUCKLIN TO SALISBURY TO SWEET SPRINGS...AND MOVING NORTHEAST AT 55
  MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   CALLAO BY 825 PM CDT.
   BEVIER BY 830 PM CDT.
   ATLANTA...MACON...HUNTSVILLE BY 835 PM CDT.
   CAIRO BY 840 PM CDT.
   MOBERLY BY 850 PM CDT.

THE TOWNS OF NEW CAMBRIA...CLIFTON HILL...THOMAS HILL RES...
JACKSONVILLE AND RENICK ARE ALSO IN THE PATH OF THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3999 9239 3938 9233 3929 9244 3935 9271
          3969 9269 3971 9283 3999 9276

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:28 PM CDT, 5 hours 49 minutes earlier.

Area forecast discussion, May 8, 2:28 PM CDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH POINTS
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT WED MAY 8 2002

LOOKS LIKE ANOTHER ROUND OF STRONG/SEVERE CONVECTION EMINENT FOR
LATE THIS AFTERNOON THROUGH TONIGHT. COLD FRONT CURRENTLY SITUATED
OVER CENTRAL KS WILL CONTINUE MOVING EWD...REACHING THE WRN CWA BY
00Z. AIRMASS AHEAD OF THE FRONT DEFINITELY SUPPORTIVE OF SEVERE
ACTIVITY...WITH CAPES IN EXCESS OF 3500 J/KG AND LIFTED INDICES NEAR
-10. THINK ACTIVITY WILL DEVELOP RAPIDLY IN SERN NE/NWRN MO LATE
THIS AFTERNOON AS SYNOPTIC FORCING INCREASES AND MID LEVEL COOLING
DECREASES CAP...FORM INTO A SQUALL LINE...AND MOVE THROUGH THE REST
OF THE CWA. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS AND
LARGE HAIL AS THE SQUALL LINE MOVES THROUGH. THERE WILL ALSO BE A
THREAT OF TORNADOS EARLY IN THE STORMS EVOLUTION. THE LINE SHOULD
MOVE RELATIVELY FAST...BUT SOIL IS ALREADY SO HEAVILY SATURATED AND
PWS ARE ABOVE 1.5 INCHES...SO HAVE DECIDED TO GO WITH A FLASH FLOOD
WATCH FOR THE SOUTHERN TWO THIRDS OF THE CWA FROM 6 PM THIS EVENING
TO 6 AM THURSDAY. THINK SHOWERS WILL MOVE OUT OF ENTIRE CWA BY
12Z...WITH A COOLER...DRIER...AND WINDIER DAY IN STORE FOR TOMORROW.

SCHMIT

1049 AM...
FOR DAYS 3 THRU 7 (SAT THRU WED TIMEFRAME)...MODELS IN REASONABLE
AGREEMENT DIGGING UPPER LOW INTO W CONUS FRI BEFORE EJECTING THIS
FEATURE ACROSS THE REGION SUNDAY. AHEAD OF THIS FEATURE...SLY FLOW
PROGGED TO DEVELOP FRI ALLOWING WARM FRONT TO LIFT NORTHWARD INTO
REGION FRI NIGHT. MODELS IN SOME DISAGREEMENT WHERE THIS FRONT WILL
END UP...WITH AVN/UK PROGGING BOUNDARY TO STALL ACROSS N MO
SAT...WHILE EC PROGS THIS BOUNDARY TO LIFT NWD INTO IA. HAVE
GENERALLY SIDED WITH AVN POSITIONING OF THIS FEATURE...AND
INTRODUCED POPS LATE FRI NIGHT ASSOCIATED WITH NOSE OF LLJ
INTERSECTING WARM FRONT. HAVE TRENDED POPS SLIGHTLY HIGHER ACROSS N
ZONES FRI NIGHT AND SAT. FRONT REMAINS ACROSS CWA SAT AS WAVE
DEVELOPS ALONG BOUNDARY...WITH SFC LOW TRACKING ACROSS MO SAT NIGHT.
UPPER LOW PROGGED TO EJECT ACROSS REGION DURING THE DAY SUN...SO
HAVE KEPT 30 POPS THRU DAYTIME HOURS ACROSS CWA...WITH LINGERING
CHANCE SUN EVENING ACROSS E ZONES. OTHERWISE WNW FLOW DEVELOPS
ACROSS REGION FOR THE FIRST HALF OF UPCOMING WEEK. SFC RIDGE PROGGED
TO SETTLE ACROSS CWA MON NIGHT/TUES ALLOWING COOLER TEMPS TO WORK
INTO CWA...BEFORE SLY FLOW RETURNS WED.

MS

450 AM...
THE FLOOD WATCH WILL BE CANCELED FOR THE NORTH HALF OF THE CWA THIS
MORNING AS MOST OF THE OVERNIGHT PRECIP REMAINED SOUTH OF A ST
JOSEPH...CHILLICOTHE...MACON LINE.  THE WATCH WILL BE CONTINUED
UNTIL NOON FOR THE SOUTHERN HALF BASED ON SATURATED CONDITIONS AND
THE EXPECTATION OF POSSIBLY MORE SHOWERS THROUGH THE MID MORNING
HOURS. WITH THE AVN/META AGREEING ON THE LLJ MOVING INTO THE
SOUTHWEST MISSOURI EARLY THIS MORNING...I HAVE KEPT THE CHANCE OF
THUNDERSTORMS IN FOR THE SOUTH HALF OF THE CWA. FOR THIS AFTERNOON I
EXPECT THUNDERSTORM CHANCES TO START IN THE NORTHWEST CORNER OF THE
STATE AS THE SURFACE LOW IN WEST KANSAS LIFTS TO THE NORTHEAST AND
DRAGS A COLD FRONT THROUGH THE REGION.

HIGH PRESSURE WILL BUILD IN BEHIND TODAYS COLD FRONT GIVING US A
BREAK FROM THE CONVECTION UNTIL SATURDAY.  FOR THE WEEKEND THE
AVN/MRF SHOW THAT ANOTHER LOW PRESSURE SYSTEM WILL SLIDE IN TO WEST
KANSAS.  AS THE LOW SLIDES INTO THE MIDWEST WAA ACROSS THE STATE
LOOKS TO PICKUP AS A WARM FRONT MOVES NORTH.  WITH A 50+ DEWPOINT
TONG MOVING INTO MO WITH THE FRONT...I HAVE INTRODUCED CHANCE
THUNDERSTORM POPS BEGINNING SATURDAY.  ALSO COOLED TEMPS A FEW
DEGREES BASED ON EXPECTATION OF CLOUD COVER WITH THE WAA AND H85
TEMPS ONLY PROGGED TO HIT THE 12-14 DEGREE MARK.

CUTTER

.EAX...
KS...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY
FOR ZONES KSZ057...KSZ060...KSZ103>105.

MO...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY
FOR ZONES MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.

In the hours before

Local storm report, May 8, 7:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    OAK GROVE                 MO   70 MPH TSTM GUST
05/08/02   JACKSON                        REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 8, 7:44 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
744 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0647 PM    LANSING                   KS   .75 INCH HAIL
05/08/02   LEAVENWORTH

0647 PM    LANSING                   KS   WIND DAMAGE
05/08/02   LEAVENWORTH                    LARGE MATURE TREES
                                          BLOWN DOWN.
                                          CONSTRUCTION MOBILE
                                          HOME BLOWN OVER.

0649 PM    CARROLLTON                MO   .75 INCH HAIL
05/08/02   CARROLL

0651 PM    LEES SUMMIT               MO   .75 INCH HAIL
05/08/02   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0654 PM    RAYMORE                   MO   .75 INCH HAIL
05/08/02   CASS
Special weather statement, May 8, 7:50 PM CDT, 27 minutes before
KSZ025-102>105-MOZ001>004-011>013-020-021-028-029-037-090145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
750 PM CDT WED MAY 8 2002

TORNADO WATCH NUMBER 257 HAS BEEN DISCONTINUED AS OF 750 PM CDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES...

IN NORTHWEST MISSOURI...

ATCHISON...NODAWAY...WORTH...HOLT...ANDREW...GENTRY...DE
KALB...BUCHANAN...CLINTON....PLATTE...RAY...CLAY...AND JACKSON.

IN NORTHEAST KANSAS...

DONIPHAN...ATCHISON...LEAVENWORTH...JOHNSON...AND WYANDOTTE.

STABLE AIR HAS MOVED INTO MUCH OF NORTHEAST KANSAS AND NORTHWEST
MISSOURI ENDING THE THREAT FOR SEVERE THUNDERSTORMS.

KOCH
Local storm report, May 8, 7:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0709 PM    1 W GREENWOOD             MO   .75 INCH HAIL
05/08/02   JACKSON                        DIME SIZE HAIL AT
                                          INTERSECTION OF 150 AND
                                          291.

0710 PM    WEATHERBY                 MO   75 MPH TSTM GUST
05/08/02   DE KALB

0715 PM    EASTON                    MO   65 MPH TSTM GUST
05/08/02   BUCHANAN                       REPORTED BY HAM RADIO
                                          OPERATOR. 60 TO 65 MPH
                                          WINDS.

0717 PM    LIBERTY                   MO   75 MPH TSTM GUST
05/08/02   CLAY                           REPORTED BY MEDIA.

0730 PM    JAMESON                   MO   70 MPH TSTM GUST
05/08/02   DAVIESS

0735 PM    ODESSA                    MO   .75 INCH HAIL
05/08/02   LAFAYETTE

0737 PM    CARROLLTON                MO   .75 INCH HAIL
05/08/02   CARROLL
Local storm report, May 8, 8:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
807 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    GLADSTONE                 MO   60 MPH TSTM GUST
05/08/02   CLAY                           60 MPH WINDS REPORTED
                                          JUST WEST OF GLADSTONE.
Local storm report, May 8, 8:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
815 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    ALLENDALE                 MO   .88 INCH HAIL
05/08/02   WORTH                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:02 PM CDTTornado WarningEAXClay, Clinton43 min
May 8, 7:05 PM CDTSevere Thunderstorm WarningEAXDaviess55 min
May 8, 7:09 PM CDTSevere Thunderstorm WarningEAXLafayette66 min
May 8, 7:13 PM CDTSevere Thunderstorm WarningEAXWorth47 min
May 8, 7:20 PM CDTFlash Flood WarningEAXLafayette4 hr
May 8, 7:22 PM CDTTornado WarningEAXHarrison, Worth38 min
May 8, 7:29 PM CDTSevere Thunderstorm WarningEAXCass, Jackson61 min
May 8, 7:33 PM CDTSevere Thunderstorm WarningEAXJohnson57 min
May 8, 7:37 PM CDTSevere Thunderstorm WarningEAXSaline53 min
May 8, 7:40 PM CDTFlash Flood WarningEAXJohnson4 hr
May 8, 7:45 PM CDTSevere Thunderstorm WarningEAXGrundy60 min
May 8, 7:54 PM CDTFlash Flood WarningEAXCass, Jackson3 hr
May 8, 7:55 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Daviess, Livingston65 min
May 8, 7:57 PM CDTSevere Thunderstorm WarningEAXBates, Henry63 min
May 8, 8:00 PM CDTFlash Flood WarningEAXCooper, Howard, Pettis, Saline4 hr
May 8, 8:02 PM CDTSevere Thunderstorm WarningEAXPettis58 min
May 8, 8:18 PM CDTFlash Flood WarningEAXHenry4 hr
May 8, 8:26 PM CDTSevere Thunderstorm WarningEAXCooper, Howard64 min
May 8, 8:45 PM CDTSevere Thunderstorm WarningEAXMacon30 min
May 8, 9:04 PM CDTSevere Thunderstorm WarningEAXBates56 min
May 8, 9:22 PM CDTSevere Thunderstorm WarningEAXHenry53 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.